New York, 2017Damaging Winds in New York, July 20, 2017
July 20, 2017 · NWS BGM · 14 events in 4 counties and zones
A weak cold front moved across the region Thursday afternoon and interacted with a very unstable environment. A weak storm system moved across the state of New York and initiated convection along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved across the region Thursday afternoon and interacted with a very unstable environment. A weak storm system moved across the state of New York and initiated convection along the front. Showers and thunderstorms developed along and ahead of the front and quickly became a line of storms. As the line of storms moved east, some of the thunderstorms became severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 20, 1:12 PM EST, 13 minutes earlier.
Area forecast discussion, Jul 20, 1:12 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
212 PM EDT Thu Jul 20 2017
.SYNOPSIS...
Thunderstorms moving ahead of a cold front will move through the
area this afternoon. Clearing skies this evening will result in
valley fog developing once again. High pressure and drier air
will return for Friday.
&&
.NEAR TERM /THROUGH FRIDAY/...
MCC dropping into western NY this afternoon will march se and
spread convection over the area. Mid level dry punch and good
shear will likely help develop areas of severe weather with the
cells. PWAT's lower so flooding risk is less, but antecedent
conditions are making the area very vulnerable so heavy amounts
of rain in a short time will need to be watched.
High pressure builds in for tonight, and low level moisture will
likely result in valley fog development once again. High
pressure and drier air returns for Friday into Friday night.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
215 pm update...
Should be a fairly active weekend with large scale synoptic pattern
and a cool nwly flow in place. A series of embedded short waves will
rotate around the base of the upper trough and act in phase with
multiple surface features to produce periods of showers and
thunderstorms.
The early part of Saturday looks dry as high pressure shifts off to
the east but continues to influence the area with quiet weather. The
pattern changes later in the day. There are some differences in the
timing and placement of the onset of upper short waves expected to
move in later in the day on Saturday but the overall trend should be
a more active pattern with showers and thunderstorms possible
through Sunday. There may be periods of heavy rain with any of these
storms.
Temperatures will remain mild with highs right around 80 and
overnight lows in the lower to mid 60s.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
215 am update...
A final upper trough will roll through the region Sunday night and
Monday morning with precipitation lasting through the day Monday.
Weak ridging will develop behind this trough and allow conditions to
dry out. Temperatures will remain on the cool side with highs in
the 70s and lows in the upper 50s and lower 60s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MCC will bring a cluster of convection through much of the
forecast area this afternoon bringing thunder and brief MVFR
conditions. Clearing after the storms will result in some fog
development overnight, especially at ELM where IFR conditions
are likely. VFR returns Friday with drier air under high
pressure.
Outlook...
Saturday through Monday...Chance of showers/storms and
associated restrictions.
Tuesday...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ009-
015>018-022-023-025-036-037-044.
&&
SYNOPSIS...DGM/MLJ
NEAR TERM...DGM/MLJ
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DGMHazardous weather outlook, Jul 20, 12:53 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
153 PM EDT Thu Jul 20 2017
NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-211800-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
153 PM EDT Thu Jul 20 2017
...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Thunderstorms will spread into parts of Central New York and
Northeast Pennsylvania late this afternoon through the evening. Some
of the storms could contain damaging winds and heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any impacts if strong to severe
thunderstorms develop late this afternoon through evening.
NYZ009-037-211800-
Northern Oneida-Southern Oneida-
153 PM EDT Thu Jul 20 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Thunderstorms are possible late this afternoon through the evening.
Some of the storms could contain strong gusty winds and heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any impacts if strong to severe
thunderstorms develop late this afternoon through evening.
NYZ015>018-022-023-025-036-044-211800-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Tompkins-
Madison-Cortland-
153 PM EDT Thu Jul 20 2017
...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Flash Flood Watch.
Thunderstorms will spread into parts of Central New York and
Northeast Pennsylvania late this afternoon through the evening. Some
of the storms could contain damaging winds and heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any impacts if strong to severe
thunderstorms develop late this afternoon through evening.
Thunderstorm Wind, Steuben
- When
- July 20, 1:25 PM EST to 1:35 PM EST
- Where
- Steuben County, Hartsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.250, -77.700
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree in Hartsville.
Thunderstorm Wind, Steuben
- When
- July 20, 1:53 PM EST to 2:03 PM EST
- Where
- Steuben County, Greenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.130, -77.650
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree on highway 417 near Banks Hollow that blocked both lanes.
Thunderstorm Wind, Steuben
- When
- July 20, 2:00 PM EST to 2:10 PM EST
- Where
- Steuben County, 2.07 mi S of Borden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.020, -77.330
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over numerous trees and lifted a boat across the road.
Thunderstorm Wind, Steuben
- When
- July 20, 2:00 PM EST to 2:10 PM EST
- Where
- Steuben County, Lindley
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.030, -77.130
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over numerous trees.
Thunderstorm Wind, Steuben
- When
- July 20, 2:00 PM EST to 2:10 PM EST
- Where
- Steuben County, Wheeler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 42.430, -77.330
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree which fell on power lines on county route 7.
Thunderstorm Wind, Steuben
- When
- July 20, 2:05 PM EST to 2:15 PM EST
- Where
- Steuben County, 0.69 mi N of Addison
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.110, -77.230
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and produced a wind gust of 57 knots.
Thunderstorm Wind, Steuben
- When
- July 20, 2:10 PM EST to 2:20 PM EST
- Where
- Steuben County, 0.69 mi N of Addison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.110, -77.230
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree which fell on power lines in the vicinity of 1616 County Route 85.
Thunderstorm Wind, Steuben
- When
- July 20, 2:13 PM EST to 2:23 PM EST
- Where
- Steuben County, 2.07 mi S of Lindley
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $12,000
- Reported by
- State Official
- Coordinates
- 42.000, -77.130
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and partially blew the roof off of a house on Ryon Circle.
Thunderstorm Wind, Steuben
- When
- July 20, 2:15 PM EST to 2:25 PM EST
- Where
- Steuben County, 2.07 mi S of Lindley
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.000, -77.130
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over numerous large trees in Lawrenceville.
Thunderstorm Wind, Schuyler
- When
- July 20, 2:21 PM EST to 2:31 PM EST
- Where
- Schuyler County, Watkins Glen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.380, -76.870
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree on a house on College Ave.
Thunderstorm Wind, Tompkins
- When
- July 20, 2:21 PM EST to 2:31 PM EST
- Where
- Tompkins County, 0.69 mi S of Ithaca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.440, -76.500
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree which landed on power lines in the vicinity of 1350 Tioughanack Blvd.
Thunderstorm Wind, Schuyler
- When
- July 20, 2:42 PM EST to 2:52 PM EST
- Where
- Schuyler County, Cayuta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.280, -76.700
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree across route 13 at the county line.
Thunderstorm Wind, Tioga
- When
- July 20, 3:04 PM EST to 3:14 PM EST
- Where
- Tioga County, 3.85 mi WSW of Litchfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.000, -76.540
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree across Elmira St.
Thunderstorm Wind, Tioga
- When
- July 20, 3:07 PM EST to 3:17 PM EST
- Where
- Tioga County, 0.51 mi W of Candor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.230, -76.340
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked down wires across the roadway in the vicinity of Tutlle Hill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 24, 20178 deaths · 1 event
- Tornadoes and Damaging Winds in New York, July 20, 2017$525,000 · EF2 · 15 events
- Hail and Damaging Winds in North Dakota, July 20, 2017$1.3 million · 1.75 in hail · 21 events
- Flooding in Wisconsin, July 20 to 31, 2017$219,000 · 9 events
- Flash Flooding and Heavy Rain in Iowa, July 20 to 22, 2017$200,000 · 9 events
- Flash Flooding and Damaging Wind in Arizona, July 20 to 21, 2017$258,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 20, 2017$60,000 · 63 kt wind · 14 events
- Flood and Damaging Winds in Florida, July 20, 20173 injured · $1,000 · 50 kt wind · 24 events
- Damaging Wind and Heavy Rain in Arizona, July 20, 2017$50,000 · 61 kt wind · 2 events
- Flash Flood in Colorado, July 20, 2017$50,000 · 1 event
- Flash Flooding in Pennsylvania, July 20, 2017$35,000 · 2 events
- Excessive Heat and Heat in Tennessee, July 20 to 23, 201728 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711675, 711676, 711677, 711678, 711679, 711688, 711680, 711681, 711682, 711683, 711684, 711685, 711686, 711687.